When Dietary Changes Make Symptoms Worse

by Kelly Dorfman, M.S., Co-founder of DDR

Improving the diet and adding nutritional supplements are important foundations of effective therapy programs. Yet some parents find that when they make dietary changes, symptoms worsen. When children become cranky, less related or more hyperactive, it is tempting to see dietary intervention as a failure. The surprising truth is that youngsters who react the most negatively to dietary modifications and supplements can ultimately be the most dramatic positive responders. No response at all is the worst scenario. A change in symptoms indicates that the system is responsive to biochemical shifts. The key is to understand the hidden message in unwanted symptoms and to make adjustments.

OBSERVATION: Sarah gets diarrhea or a cold after eliminating dairy foods.

WHY? Consuming dairy products may have masked her poor digestion of gluten-based foods. Dairy-based foods tend to be binding. Eliminating the binder revealed underlying irritation. A sudden illness, such as a cold, may suggest that the immune system was overly stimulated from chronic exposure to a heavy allergen, like milk. Once it was removed, the immune system calmed down and a regular illness manifested, indicating a normally functioning system rather than an aggressive immune system capable of attacking the body.

ADJUSTMENT: If diarrhea is the symptom, eliminate gluten-based foods and dairy together. For colds and other mild illnesses, continue the diet, and watch for progress over a longer period of time.

OBSERVATION: Patrick’s activity level and/or irritability increases after he starts taking high dose B vitamins (like vitamin B-6 or Super Nu-Thera).

WHY? The interaction of the various B vitamins is complex. Sometimes too much of one B vitamin, such as B-6, relative to another, like B-2, can cause symptoms. Patrick’s vitamin B intake may be out of balance for his individual needs. Another possibility is that the B-vitamins are feeding yeast in the gut. Yeast thrives in a B-vitamin rich environment. Because it lives on the gut lining, yeast gets first claim on all nutrients and can use them to swell its population. A large thriving yeast colony produces many toxins that seep into the blood and cause irritation.

ADJUSTMENT: Try lowering the B vitamin dose and see if a less potent supplement can provide benefits without irritation. If this does not help, contact a nutrition professional for more input. Consider also a test for yeast overgrowth, such as the urinary organic acid test (OAT) or stool analysis. For more information on how yeast problems affect behavior, read Shaw’s Biological Treatments for Autism and PDDBiological Treatments for Autism and PDD.

OBSERVATION: Laurie takes acidophilous, a "good " bacteria product , to improve gut function. The result is irritability and/or increased gas and loose stools.

WHY? War could be raging between "good" and "bad" bacteria in her intestines, causing symptoms associated with die-off. Healthy bacteria are replacing the potentially harmful bacteria or yeast. As the bad organisms die off, they release toxins and irritants which cause symptoms.

ADJUSTMENT: Lower the dosage of the current supplement or try a less potent product. A slower, gentler approach can achieve the same outcome with less distress. If symptoms persist, ask your health practitioner to suggest tests to understand the digestive environment better.

OBSERVATION: Both Zach and Alan have symptoms of essential fatty acid deficiency. Zach became unfocused and cranky when he took cod liver oil (omega 3) and Alan developed tics and became extremely agitated when he took primrose oil (omega 6).

WHY? The two main families of therapeutic essential fats, omega 3 and omega 6, must be balanced. Zach may have taken the wrong fatty acid and his neurological system responded with irritation. Alan was unable to absorb and utilize essential fats, even though he needed them.

ADJUSTMENT: Try the opposite family of fats. If adding omega 3 fats caused symptoms, try an omega 6 oil instead. Zach could be deficient in both fats. In that case, flaxseed oil, a product that contains equal amounts of omega 3 and omega 6 fats, is a possibility. For Alan the nutritional co-factors that affect fat utilization are critical. Alan’s condition improved radically and he was able to go off medication when he took taurine, a protein needed to utilize fats and vitamin B-6.

Symptoms are messages from the body waiting to be understood. With persistence and an open mind, even the most paradoxical response can reveal how a child’s biochemical environment operates. Be patient. Symptoms often get worse before they get better.

[Initially published in New Developments: Volume 6, Number 5 - Summer, 2001]

All material in this web site is given for information purposes only and is not to be substituted for advice from your health care provider.


5801 Beacon Street, Pittsburgh, PA 15217 | P: 800.497.0944 | F: 412.422.1374

Page last modified: February 23, 2009
©2009 Developmental Delay Resources. All rights reserved.